Ohio, 2016

Tornadoes and Hail in Ohio, March 14, 2016

March 14, 2016 · NWS ILN · 7 events in 6 counties and zones

A low pressure system moving through the Ohio River Valley produced showers and scattered thunderstorms during the early to mid afternoon hours. Several weak tornadoes developed across the Miami Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moving through the Ohio River Valley produced showers and scattered thunderstorms during the early to mid afternoon hours. Several weak tornadoes developed across the Miami Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 14, 10:12 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 14, 10:12 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 AM EDT MON MAR 14 2016

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING THROUGH THE OHIO VALLEY WILL BRING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION
TODAY. HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA FOR TUESDAY
LEADING TO DRY CONDITIONS. HOWEVER...A COLD FRONT WILL BRING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AREA OF LOW PRESSURE WILL MOVE ACROSS THE FA TODAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE SE OF THIS LOW WHILE JUST EXPECT
SHOWER ACTIVITY NORTHWEST OF THE LOW. THE LOW WILL MOVE THROUGH
AROUND THE KDAY AREA. THERE IS AN ISOLATED THREAT THAT SOME OF THE
STORMS MAY BE STRONG TO SEVERE ACROSS THE SE PORTIONS OF THE FA.
MADE MINOR ADJUSTMENTS TO THE TEMPERATURES FOR TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
SOME SHOWERS WILL LIKELY LINGER INTO THIS EVENING...BUT SHOULD
TAPER OFF WEST TO EAST THROUGH THE EVENING HOURS AS WE GET ON THE
BACKSIDE OF THE SHORTWAVE/LOW. A NARROW RIDGE OF HIGH PRESSURE
WILL WORK EASTWARD OVERNIGHT AND SHOULD BE CENTERED NORTH TO
SOUTH ACROSS OUR FA BY 12Z TUESDAY MORNING. DEPENDING ON HOW MUCH WE
ARE ABLE TO CLEAR OUT LATER TONIGHT...WE COULD END UP WITH SOME
FOG ISSUES LATE TONIGHT INTO TUESDAY MORNING GIVEN THE LIGHT FLOW
AND ABUNDANT SURFACE MOISTURE.

THE HIGH PRESSURE RIDGE WILL SLIDE EAST ACROSS THE AREA THROUGH THE
REST OF THE DAY ON TUESDAY...AND THIS SHOULD HELP KEEP US DRY
THROUGH THE DAYTIME PERIOD. HIGHS ON TUESDAY WILL RANGE FROM THE
MID TO UPPER 60S NORTH TO THE LOWER 70S IN THE SOUTH.

THERE IS STILL SOME MODEL TIMING AND STRENGTH DIFFERENCES WITH THE
SHORT WAVE THAT WILL PUSH ACROSS THE GREAT LAKES REGION TUESDAY
NIGHT INTO WEDNESDAY. THE 00Z GFS LOOKS TO BE THE FASTEST WITH
THE ASSOCIATED COLD FRONT TUESDAY NIGHT WITH THE NAM/ECMWF AND CMC
ALL ABOUT 3 TO 6 HOURS SLOWER. THE TAIL END OF THE HIGHER RES
CONVECTIVE MODELS ALSO APPEAR TO BE TRENDING TOWARD THIS SLOWER
SOLUTION TOO SO WILL LEAN THAT WAY WITH THE FORECAST. WITH THE
BEST FORCING TO OUR NORTH AND MODEL STRENGTH
UNCERTAINTY...SOUTHERN EXTENT OF ANY PCPN IS SOMEWHAT IN DOUBT SO
WILL TREND HIGHEST POPS FROM NORTH TO SOUTH ACROSS OUR AREA FOR
TUESDAY NIGHT. ANY SEVERE THREAT WILL ALSO BE HIGHLY DEPENDENT ON
THE TIMING OF THE FRONT AND WITH THE SLOWER SOLUTIONS...WOULD
GENERALLY EXPECT A WEAKENING TREND TO ANY CONVECTION AS IT WORKS
EAST ACROSS OUR AREA THROUGH THE NIGHT.

IN A TIGHTENING PRESSURE GRADIENT AND DEVELOPING CAA BEHIND THE
FRONT...BREEZY CONDITIONS ARE EXPECTED FOR WEDNESDAY WITH HIGHS IN
THE LOW TO MID 60S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LAST COUPLE GFS RUNS HAVE TRENDED TOWARDS THE ECMWF HANDLING
OF THE H5 LOW...WHICH WAS MORE BROAD AND STRETCHED ACROSS THE
GREAT LAKES. THURSDAY INTO FRIDAY THE MODELS DROP THE ELONGATED H5
TROF AND SFC CDFNT ACROSS THE GREAT LAKES. FORCING IS WEAK...BUT
THERE SHOULD BE ENUF CONVERGENCE ALONG THE FRONT FOR A FEW
SCATTERED SHOWERS.

BY SATURDAY...THE MODELS BEGIN TO DIVERGE IN THE HANDLING OF THE H5
TROF PUSHING OUT OF THE ROCKIES. ECMWF IS QUICKER THAN THE GFS IN
KICKING THE SYSTEM AND PCPN OUT TO THE EAST. SINCE THE TREND OF THE
ECMWF FOR WEDNESDAY THRU FRIDAY IS MORE STABLE...WILL LEAN TOWARDS
ITS SOLUTION FOR THE WEEKEND. LIFTED AN AREA OF RAIN SHOWERS UP
ACROSS THE AREA ON SATURDAY. COOLER AIR GETS PULLED IN ON THE
BACKSIDE OF THE LOW. RIGHT NOW IT IS LOOKING LIKE THICKNESSES WILL
BE WARM ENOUGH FOR RAIN ON SUNDAY IN ANY SHOWER THAT DEVELOPS.

TEMPERATURES WILL BECOME COOLER EACH DAY THROUGH THE EXTENDED. HIGHS
WEDNESDAY WILL BE IN THE LOWER TO MID 60S....BUT WILL FALL OFF TO
THE UPPER 40S TO LOWER 50S BY FRIDAY AND THE UPPER 30S TO MID 40S BY
SUNDAY. LOWS WILL GO FROM THE MID 40S WEDNESDAY TO 35 TO 40 BY
SUNDAY MORNING.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
FOG THAT WAS AFFECTING OUR NORTHERN TERMINALS EARLY THIS MORNING
HAS SINCE LIFTED WITH FOG NOW DEVELOPING NEAR THE SOUTHERN
TERMINALS. THERE ALSO IS A LINE OF SHOWERS AND THUNDERSTORMS
CURRENTLY IN KENTUCKY THAT IS APPROACHING THE AREA FROM THE
SOUTHWEST. THIS LINE WILL HOLD TOGETHER AND BE AT THE CINCINNATI
TERMINALS BY AROUND 14 Z. CURRENT HIGH RES MODELS SHOW THE LINE
HOLDING TOGETHER AS IT PUSHES ACROSS THE AREA WHICH MAKES SENSE
GIVEN THE HIGHER INSTABILITY OFF TO THE SOUTH AND EAST. CIGS
WITHIN AND BEHIND THE LINE COULD TEMPORARILY GO BELOW VFR BUT
CURRENT DOWNSTREAM OBS ARE MOSTLY VFR.

SURFACE LOW PRESSURE WHICH IS RESPONSIBLE FOR THESE STORMS WILL
THEN PUSH THROUGH THE AREA THIS AFTERNOON WHICH WILL KEEP THE
CHANCE OF SHOWERS AROUND EVEN AFTER THE LINE PASSES THROUGH THE
AREA. BEHIND THE SURFACE LOW WEAK SURFACE RIDGING WILL MOVE IN
ALLOWING WINDS TO DROP OFF TUESDAY MORNING. SKIES WILL ALSO TRY TO
CLEAR (MINUS SOME HIGH CLOUDS) WHICH WILL AGAIN ALLOW THE
POSSIBILITY OF FOG TO ENTER INTO THE FORECAST. GFS AND NAM
FORECAST SOUNDINGS ARE SUPPORTIVE OF FOG WITH DEWPOINT DEPRESSIONS
FORECASTED TO BE NEAR ZERO ACROSS THE CWA. HAVE TRENDED TAFS IN
THIS DIRECTION.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT. WINDS MAY GUST
UP TO 30 KT ON WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...NOVAK
SHORT TERM...JGL
LONG TERM...SITES
AVIATION...HAINES
Hazardous weather outlook, Mar 14, 3:35 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
435 AM EDT MON MAR 14 2016

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-151000-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-LICKING-PREBLE-MONTGOMERY-GREENE-PICKAWAY-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-HIGHLAND-
435 AM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE REGION. A FEW OF THE STORMS MAY BE SEVERE...
WITH DAMAGING WIND BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-OHZ079-081-082-088-151000-
BRACKEN-ROBERTSON-MASON-LEWIS-BROWN-ADAMS-PIKE-SCIOTO-
435 AM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO EARLY EVENING. A FEW STRONGER STORMS WILL BE POSSIBLE WITH
THE MAIN THREAT BEING STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE REGION. A FEW OF THE STORMS MAY BE SEVERE...
WITH DAMAGING WIND BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 14, 12:31 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
131 PM EDT MON MAR 14 2016

OHZ072-079-080-141800-
CLINTON OH-HIGHLAND OH-BROWN OH-
131 PM EDT MON MAR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON...WESTERN
HIGHLAND AND CENTRAL BROWN COUNTIES UNTIL 200 PM EDT...

AT 130 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SARDINIA...MOVING NORTH AT 60 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
HILLSBORO...GEORGETOWN...MOUNT ORAB...LYNCHBURG...NEW VIENNA...SARDINIA...
RUSSELL...NEW MARKET...RUSSELLVILLE...HAMERSVILLE...MARTINSVILLE...
MOWRYSTOWN...ST. MARTIN...SAMANTHA...DANVILLE IN HIGHLAND COUNTY...LAKE
WAYNOKA...STATE ROUTE 32 AT US ROUTE 68...NEW HOPE IN CLARK COUNTY...
GREENBUSH AND STATE ROUTE 136 AT US ROUTE 62.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3891 8402 3936 8386 3930 8354 3885 8380
TIME...MOT...LOC 1730Z 198DEG 52KT 3898 8388

AR

The radar

The Cincinnati radar (KILN), 72 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Preble

When
March 14, 12:38 PM EST to 12:40 PM EST
Where
Preble County, 2.59 mi SSW of Kitson Corners to 1.49 mi SSW of Kitson Corners
Rating
EF1
Path length
1.14 mi
Path width
75 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
39.694, -84.584

Damage was first observed northwest of Wheatville along State Route 122 between Quaker Trace Road and Yost Road. This is believed to be where the tornado first touched down. A section of wood and metal roofing material measuring approximately 55 feet by 15 feet was lifted from the northeast side of a barn and strewn for approximately 100 feet to the northeast, and a lesser distance to the northwest. A utility pole was also snapped at this location. Eyewitness accounts from the residents indicated the damage resulted from a visible circulation that passed through the property. The residents also pointed out a section of metal roofing material from this location that was carried approximately 0.35 miles north-northeast and deposited in an area of trees. The damage here was assessed to be in the mid range EF1 category.

A second debris field was found along Halderman Road just west of the intersection with Quaker Trace Road. A barn measuring approximately 65 feet by 45 feet was completely destroyed just south of the road. Wood and metal roofing material from this barn was strewn over approximately one-half mile in a very confined path. The debris was oriented to the north-northeast for much of the total distance, although an initial jog to the west was visible in the immediate vicinity of the barn. The final pieces of debris were visible in a field about one-quarter mile north of Halderman Road. No further damage was observed or reported north of this location so this area is believed to be where the tornado lifted. A close inspection of the barn was not possible due to its location on private property, but the visible debris and available aerial imagery indicated it was not of new construction. It is also unknown if any parts of the structure were open to the wind prior to being destroyed. For these reasons the damage at this location was also assessed to be in the mid range EF1 category.

Tornado, Montgomery

When
March 14, 1:16 PM EST to 1:22 PM EST
Where
Montgomery County, 0.84 mi N of Brookville Rasor Arp to 1.22 mi WNW of Meyer Arpt
Rating
EF1
Path length
2.98 mi
Path width
40 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.882, -84.427

The tornado first touched down along Arlington Road just south of Potato Ridge Road where there was light damage to hardwood trees consistent with EF0 strength winds. The tornado then progressed north-northeast and crossed Sweet Potato Ridge Road and then Arlington Road, where it severely damaged a barn and woodshed. Just north of this location, a farm house on Baltimore Phillipsburg Pike had extensive damage with the entire roof lifted off from the upper level of the house. With consideration of the age of the home and roofing structure, the damage was consistent with high end EF1 damage. At this same property, a garage was shifted off its foundation with all walls collapsed and a nearby large barn lost about 20 percent of the roof.

Additional minor roof damage occurred at a property on the north side of the Baltimore Phillipsburg Pike property, with most of the damage coming from the roof debris from the property on the south side of Baltimore Phillipsburg Pike.

The roof and yard debris from the Baltimore Phillipsburg Pike location was lofted as far as 300 to 400 yards from the home site, northward toward Blank Road. An additional farm site farther north along Arlington Road suffered a destroyed garage with debris from the structure spreading nearly 100 yards. Additional damage included chimney damage, snapped and uprooted trees, siding and significant barn damage. This damage was in the high end EF0 to low end EF1 scale.

The northernmost location of tornadic damage occurred along State Route 49, just north of Montgomery County Line Road in Miami County, where some large trees were downed. This was the northernmost indication of ground-based damage. There was additional debris in fields just north along Castine-Gordon Road, but this was the last known location of damage or debris.

Tornado, Darke

When
March 14, 1:26 PM EST to 1:28 PM EST
Where
Darke County, 1.85 mi E of Pitsburg to 1.96 mi ENE of Pitsburg
Rating
EF0
Path length
0.75 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.977, -84.465

The first evidence of damage occurred north of Stocker Road just east of the intersection with Schnorf-Jones Road. A few trees were downed in this location with some light debris noted along the tree line about 350 feet north of Stocker Road.

Additional damage was noted at a residence on the northeast corner of the intersection of Oakes Road and Schnorf-Jones Road. A stone chimney on the house was heavily damaged. A few panels of metal roofing on the house were completely removed. A metal barn roof at this location was also partially peeled up to the west.

Light debris from the above location was spread about a quarter mile to the north with some evidence of very minor damage at an adjacent property just south of a line of trees. Beyond this line of trees, which had some depositing of light debris, there was no further damage observed.

Tornado, Darke

When
March 14, 1:26 PM EST to 1:32 PM EST
Where
Darke County, 1.32 mi SSE of Arcanum to 1.1 mi NNE of Arcanum
Rating
EF1
Path length
2.25 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.962, -84.544

Damage was first observed along Grubbs-Rex Road. A large garage had one of its doors partially pushed inward. The most significant damage occurred at a property located south of Dull Road. A horse stable at the southern end of the property was almost completely destroyed. The southernmost addition to this stable suffered from complete collapse of external walls with some of the wooden anchor posts completely ripped from the ground. Minor damage to walls, windows and roof ornamentation was also noticed on two other outbuildings at this location. A brick house was generally undamaged, aside from some isolated removal of shingles. Throughout this area, tree damage was significant. Large limbs were spread almost everywhere with several trees downed and others snapped off above ground level. Debris from the stable was found deposited in trees in several other places on the property.

Debris from the Dull Road location, including large pieces of sheet metal, was spread for long distances to the north of the property. A significant amount of this debris was deposited between the damage area and Dull Road. Very minor roof damage was also observed on a barn located just north of Dull Road.

Numerous pieces of debris were found between Dull Road and east South Street (State Route 49). A few pieces were even found just north of east South Street. A lack of trees along this segment of the path made it difficult to determine the exact end point of the tornado. It is estimated that the tornado lifted in the vicinity of east South Street.

Tornado, Miami

When
March 14, 1:30 PM EST to 1:32 PM EST
Where
Miami County, 0.67 mi NNW of Potsdam to 1.3 mi NNW of Potsdam
Rating
EF0
Path length
0.68 mi
Path width
60 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
39.978, -84.427

The first evidence of damage occurred at a property on Hall Road. A few shingles were damaged on the house and one tree had a large limb broken off. A more concentrated area of damage occurred along and east of Stauffer Road, just north of the intersection with Coppock Road. Minor tree damage was observed at several properties on Stauffer Road, with a few healthy trees downed. A pine tree near the north end of the damage path was blown toward the southeast. One home had its sheet metal roof almost completely peeled off and deposited to the west of the home. Minor shingle damage occurred to a nearby garage. There was also significant scattering of minor debris in this location, including small limbs and a play structure. A shed located behind one of the residences was also destroyed with its debris scattered northwest into an adjacent field.

Hail, Union

When
March 14, 2:15 PM EST to 2:17 PM EST
Where
Union County, 0.29 mi S of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.226, -83.370

Thunderstorm Wind, Franklin

When
March 14, 3:06 PM EST to 3:08 PM EST
Where
Franklin County, 0.69 mi N of Hanford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.960, -82.930

Several large limbs were downed across the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyThe tornado archive for Ohio, 2016Warnings in Ohio, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614978, 614979, 615413, 615433, 615445, 614977, 615447.